How can I distinguish serotonin syndrome from neuroleptic malignant syndrome in my patient with fever and mental status changes?

Although there is often an overlap between the clinical presentation of serotonin syndrome (SS) and neuromuscular malignant syndrome (NMS), start out with the physical exam. The presence of hyperreflexia, tremors, clonus, hyperactive bowel sounds, and dilated pupils should make you think of SS, whereas hyporeflexia, “lead-pipe” rigidity in all muscle groups, normal pupils, and normal or decreased bowels sounds suggest NMS in the proper context.1-3 The most sensitive and specific sign of SS is clonus.1

Aside from physical exam findings, symptom onset in relation to the implicated drug may also be important. Onset of symptoms within 12-24 h of the initiation or change of an implicated drug suggests SS, whereas a more delayed onset (often 1-3 days) is more supportive of NMS.1-3  SS also tends to resolve within a few days after discontinuation of the offending agent, while NMS usually takes 9-14 days to resolve. 1-3 Although both SS and NMS can be associated with leukocytosis, elevated CK and low serum iron levels are more common in NMS.2

SS is caused by excess serotonin due to a variety of mechanisms—therefore medications— including inhibition of serotonin uptake ( eg, serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, tricyclic antidepressants, metoclopramide, ondansetron), inhibition of serotonin metabolism (seen with monoamine oxidase inhibitors , including linezolid, methylene blue), increased serotonin release (eg stimulants, including amphetamines, cocaine), and activation of serotonin receptors (eg, lithium), among others. 2

As for medications that can cause NMS, look for neuroleptic agents (eg, haloperidol, olanzapine, quetiapine, risperidone), as well as antiemeics, such as metoclopramide and promethazine.2

 

Bonus Pearl: Did you know that several supplements/herbal products have been associated with serotonin syndrome, including L-tryptophan, St. John’s wort and ginseng?1

If you liked this post, download the apps for your smart phone and sign up

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

 to catch future pearls straight into your inbox!

 

References

  1. Bienvenu OJ, Neufeld K, Needham DM. Treatment of four psychiatric emergencies in the intensive care unit. Crit Care Med 2012;40: 2662-70. https://insights.ovid.com/crossref?an=00003246-201209000-00017
  2. Turner AAH, Kim JJ, McCarron RM, et al. Differentiating serotonin syndrome and neuroleptic malignant syndrome. Current Psychiatry 2019;18: 36. https://www.mdedge.com/psychiatry/article/193418/schizophrenia-other-psychotic-disorders/differentiating-serotonin-syndrome
  3. Dosi R, Ambaliya A, Joshi H, et al. Serotonin syndrome versus neuroleptic malignant syndrome: a challenging clinical quandary. BMJ Case Rep 2014. Doi:10.1136/bcr-2014-204154. https://casereports.bmj.com/content/2014/bcr-2014-204154

 

How can I distinguish serotonin syndrome from neuroleptic malignant syndrome in my patient with fever and mental status changes?

My patient with no known liver disease appears to have bilateral asterixis. What other causes should I consider?

Although originally described in 1949 in patients with liver disease and labelled as “liver flap”, numerous other causes of asterixis exist aside from severe liver disease (1,2). As early as 1950s, asterixis was observed among some patients with heart failure and pulmonary insufficiency but without known significant liver disease (3). Azotemia has also been associated with asterixis.

 
Don’t forget about medication-associated asterixis . Commonly used drugs such as gabapentin, pregabalin, phenytoin, and metoclopramide have been associated with asterixis (1,4) . Even antibiotics such as ceftazidime and high dose trimethoprim-sulfamethoxazole may be culprits (1,5). There are many psychiatric drugs including lithium, carbamazepine, clozapine, and valproic acid that have been implicated (1,6) as well. Some reviews have also included hypomagnesemia and hypokalemia on the list of causes of asterixis (1).

 
Although asterixis is essentially a negative myoclonus with episodic loss of electrical activity of muscle and its tone, its exact pathophysiology remains unclear (7). 

 

Bonus Pearl: Did you know that the origin of the word asterixis is An (negative)-iso (equal)-sterixis (solidity) which was shortened by Foley and Adams, its original discoverers, to what we now refer to as “asterixis” (1).

 

References
1. Agarwal R, Baid R. Asterixis. J Postgrad Med 1016;62:115-7. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4944342/ 2. Pal G, Lin MM, Laureno R. Asterixis: a study of 103 patients. Metab Brain Dis; 2014:29:813-24. https://link.springer.com/article/10.1007%2Fs11011-014-9514-7
3. Conn HO. Aterixis—Its occurrence in chronic pulmonary disease, with a commentary on its general mechanism. N Engl J Med 1958;259:564-569. https://www.nejm.org/doi/full/10.1056/NEJM195809182591203
4. Kim JB, Jung JM, Park MH. Negative myoclonus induced by gabapentin and pregabalin: a case series and systemic literature review. J Neurol Sci 2017;382:36-9. https://www.sciencedirect.com/science/article/pii/S096758681830225X
5. Gray DA, Foo D. Reversible myoclonus, asterixis, and tremor associated with high dose trimethoprim-sulfamethoxazole: a case report. J Spinal Cord Med 2016; Vol. 39 (1), pp. 115-7. https://www.ncbi.nlm.nih.gov/pubmed/26111222
6. Nayak R, Pandurangi A, Bhogale G, et al. Aterixis (flapping tremors) as an outcome of complex psychotropic drug interaction. J Neuropsychiatry Clin Neurosci 2012;24: E26-7. https://neuro.psychiatryonline.org/doi/pdf/10.1176/appi.neuropsych.101102667. Ugawa Y, Shimpo T, Mannen T. Physiological analysis of asterixis: silent period locked averaging. J Neurol Neurosurg Psych 1989;52:89-9. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1032663/pdf/jnnpsyc00523-0104.pdf

 

If you liked this pearl, sign up under MENU and receive future pearls straight into your mailbox!

 

My patient with no known liver disease appears to have bilateral asterixis. What other causes should I consider?